September 8, 2018 at 1:39 pm #98507
Hello everyone, my name is Matthew and I’m a just an average 19 year old college dude with ADHD. I found out I have ADHD surprisingly only about six months ago. I was diagnosed by my psychiatrist I was seeing as he suggested I showed strong symptoms of ADHD (such as the rapid leg twitch, constant finger movements, I chatter my teeth to the rhythms of my favorite songs a lot, I lose track of thought in conversations very easily, it’s nearly impossible to read a book without zoning out into a different thought every time I read a sentence, etc.). I was prescribed Adderall (generic brand) 20mg XR and what kinda concerns me as I’ve started recently taking it was that I feel as if I possibly show some symptoms when taking it that people who don’t have ADHD and abuse it show, such as feeling of optimism in my day and I’m more socially confident. I don’t feel intense euphoria, but the previous two I stated. Is this just the Adderall working as it’s supposed to, making me feel like I can be successful in completing tasks in life that brings on this sense of optimism? Oh I might as well state that like I said I’m taking the generic Adderall 20mg XR and I am about 6ft 1in and 155lbs. Also good to state I’m a socially awkward person as well and sometimes lack confidence, if this helps at all lmao
- This topic was modified 11 months, 2 weeks ago by mattsta99. Reason: Forgot some info
September 8, 2018 at 11:07 pm #98517
Hey brother, I’ve been there. Adderall is certainly no joke and comes with a high potential for abuse so its a good sign that your thinking about this stuff so early on. Honestly, not to be giving out medical advice, id give it a month or two, see how its impacting your performance in school and if you don’t feel like its helping much then maybe consider speaking to your psychiatrist. From the way you described your symptoms, it seems like your probably more on the hyperactive side of things so maybe another kind of medication would work better. I am not very hyper myself so I really wouldn’t know. Best of luck with things tho; school is not easy with ADHD.
September 10, 2018 at 9:34 pm #98907
Thanks man I really appreciate it. I’ll give it some time and see where it goes as I’ve heard side effects can almost completely go away. And true that, even when I’m trying to read a book that I actually want to read, it’s nearly impossible moving from sentence to sentence without zoning out.
September 9, 2018 at 6:52 am #98535
I was also diagnosed around 19 years of age and Adderall/Adderall XR was the first medication I ever tried to manage my ADHD. I feel you completely.
You could be going through the *honeymoon phase* where you experience yourself as a totally different person. It wears off for most people and the key, from my understanding – is not to chase the “good feeling” but rather to objectively observe (over a period of time) if your symptoms are getting better. It could also be that you are now seeing the world through the right pair of glasses.
After a month or so, like mentioned above evaluate (along with side effects, if any) how things have improved (compared to pre diagnosis and treatment). Are you being more productive? Are you calmer? Are you able to focus more? Are you less reactive and impulsive? The list of symptoms is individual to you.
It’s a journey – think of it like a marathon. For me that’s hard because I want everything to be fixed NOW.
Now, I am again on a new journey on a new medication. Being as patient as humanly possible :). ADHD human. Ha ha.
September 10, 2018 at 9:29 pm #98906
Lmao I relate a lot, I want a lot of things to be shaken out the way it’s supposed to be and I always want to know all the right answers haha. I will definitely track the change of productivity and side effects and see what happens. Thank you!
September 11, 2018 at 8:22 pm #98996
Hi Matthew, hang in there! I’m a woman who was diagnosed in my 30s. I’m 50 now and just started Adderall a couple of months ago. I’ve had a similar experience–feeling more optimistic and confident overall, especially the first couple of days on it. I wouldn’t worry about that unless you’re having other side effects that are problematic. Everyone reacts to these kinds of meds differently.
I started an “Adderall experience” journal, just typing a few quick notes each day into a Word doc. I’m not always very self-observant, so I wanted to track whether or not it was helping. I’ve found that it seems to help sometimes more than others. I’m a freelancer, and it does help me to hyperfocus on work, but I can also hyperfocus more intensely on the wrong things, like Netflix or games on my phone. 🙂 When the meds are really kicking in, I have to be careful not to start something too engaging during a coffee break, or I’ll look up two hours later and realize I haven’t been working. But overall, I feel more productive and less scattered.
I had to laugh – I’ve never heard anyone else say that they chatter their teeth to the rhythms of songs. I’ve done the same thing all my life, lol!
September 12, 2018 at 3:28 pm #99076
Let me start by saying from your description it appears that your medication is working correctly. I am also very conscientious of the harmful side effects of medications (addiction runs in my family). Make sure you are very open with your psychiatrist about your concerns, and remember that people with ADHD use medication to replace chemicals our brain needs but our bodies don’t make. Addicts get off on the high of overloading their system. My Doctor recently told me that when people with ADHD find the right medication and dose, they rarely need to switch or increase dose, even after years. Nash’s journal is a great idea but there are also tons of apps designed to help you track where your head is at “Year in Pixels” is great and so is “Daylio.” You can add emotions an notes about your symptoms in both, and it can be a fantastic tool for your doctor in determining if your doses and medications are working for you.
I think the most important thing to pay attention to is how well your ADHD symptoms are being managed. Adderall commonly calms people with ADHD, lowering blood pressure and even helping some of us sleep easier. At first, there is a euphoria that lasts about two weeks. After the euphoria fades, you’ll know your medications are working if you feel like you are able to concentrate better/longer, if the fidgeting stops (or becomes manageable), and if the almost compulsive need to “chatter your teeth” dies down. If you see improvement in those symptoms you are on the right track. Hyper-focus is a thing though, so don’t be afraid to set alarms for yourself, so you don’t waste a whole day looking up whether or not oral Benadryl ca be applied topically to relieve itching (it can, and also can be used as a local anesthetic by dentists).
I wish you well, and hope this helped,
September 12, 2018 at 3:56 pm #99100
I wanted to mention that I have had a completely different experience with the generic Adderall XR and the uh, standard release version. Extended release is convenient if, like me, you forget to take that second dose. But when I was put on that at the same dose as the standard, I was flooded with anxiety and wanted to jump out of my skin. So, I take my 20mg tablets twice a day (if I remember) and feel just fine. Another thing I’ve noticed is that I have great difficulty thinking creatively while I’m on the medicine. So, when I was in school, I’d take it for my classes – especially large lecture halls – and then let it wear off before I had to write a paper where I was drawing together disparate ideas or getting creative in any way at all. If you find yourself having trouble with your “out-of-the-box thinking” while on the Adderall, you might consider my experience and talk with your doc about it. The most important thing is to maintain good communication with a doc you trust. If your concerns intensify beyond those that drew you to comment in this forum, I’d say give the doc a call. That’s their job – to help you. I didn’t learn this until I got older but doctors are our employees, so to speak. If you don’t trust the advice of one, shop around and find one you feel comfortable with. This goes for all healthcare providers. One last thing with regard to school. If you have trouble taking tests, most colleges will accommodate you by letting you take your exams in a quiet place with more time to finish. I found this very useful for those tests in the lecture halls where I could hear every pop of gum, tinkle of jewelry, shuffle of feet… If this might help you, ask your doc and/or read your handbook to see what your school can do for you! You’re the consumer there too – you hire your school to teach you. 😉 Be Well!
You must be logged in to reply to this topic. Login